• susan susan
    April 25, 2008
    How to lower testosterone levels in women
    susan susan
    April 25, 2008

    I was told I have too high testosterone level of DHEA.  My hair is thinning really badly. The doctor did not pursue going any furthier with it; he only told me it is high and that I have male-pattern alopecia.  There has got to be an answer.  I am on Medicaid only and exhausted my insurance until July 1.  I don't want to spend all my time at an endrocronologist because it will take a lot out of my Medicaid and I need to have a foot and hand surgery.  Can a DHEA level be lowered in a woman so she can save her hair? Where can I find help?

    READ MORE

FROM OUR EXPERTS


FROM OUR COMMUNITY

  • Kristina September 22, 2008
    Kristina
    September 22, 2008

    Baylor did a study for the comorbidity of polycysitc ovarian disease when I was going to their clinic. I have done a lot of research over the years and here is my opinion. The endocrine dysfunction found to travel with Bipolar is highly underestimated. Ask yourselves these questions.

     

    1. Did you have horrible PMS; typically with breast pain, water retention, heavy first day bleeding and excrutiating cramps on day one? Were your menses irregular during your teen years? Did you have a trouble with fertitlity?

     

    2. Do you remember getting overwhelmingly angry and irratable at 11,12 13 yrs. old?

     

    3. If the answers to the above are yes, and you are now experiencing thinning hair on your hair, while growing more hair on your cheeks, chin, etc. (male hair growth pattern) and you have acne on your chest and back and feel like you are sometimes on steroids emotionally, then your testosterone is high.

     

    The acceptable  range for high testosterone is too high in women. Like they finally discovered with the pill, it takes very little imbalance to tip the scales. It's a finely tuned machine.

     

    Go to a reputable endocrinologist and get you Progesterone AND Estrogen measured at the appropriate times in your cycle.

     

    I have extraordinarily low Progesterone and although my estrogen as practically falling off of the low end of the chart, I was estrtogen dominant due to the ratio between the two. I m currently taking both as it is the only thing that has  hope of lowering testosterone. I find it is tricky to master every month because malfunctioning ovaries, whether polycystic or not, are the major manufacturers of Progesterone. So, if your testosterone is high your progesterone is too low.

     

    Hope that helps. (Currently lives with Bipolar and has for 30 years, treated for last 20.)

    READ MORE
  • sbd1978 July 01, 2008
    sbd1978
    July 01, 2008
    Have either of you been tested for PCOS? (polycystic ovarian syndrome). The symptoms you are talking about sound like the classic symptoms of PCOS (along with menstrual irregularities.) I recently found out I have PCOS so I've been reading up a lot about it. Treatment with the drug metformin is benefitial to PCOS women, and helps with the unpleasant side effects (hair loss, hair growth where it shouldn't be, etc.) Good luck, and I would definately see an endocrinologist and ask them to test you for PCOS. READ MORE
  • michelle k January 30, 2011
    michelle k
    January 30, 2011

    Hello!  I am 28 and also have the same issue high testosterone and dhea.  Don't feel alone I have had this since my early teens.  I am not a doctor but know a lot on this subject.  First thing cut back on the caffeine.  This means no soda it's a bunch of crap and you don't need it, and if you are a coffee or tea addict gradually cut back until you are at one cup.  Read up on what caffeine does to your body its crazy.  Drop some stress, if you can't avoid it in your life then try to release it by exercise such as cardio and yoga.  Don't be scared its tons of fun.  You can do it!  Also how is your glucose?  My mom always used to say I was bipolar when I was a kid because my moods were all over the place.  High dhea can cause mood swings alone but your glucose could also be a factor.  Check with your doctor to find out.  Cut back on carbs and red meat as much as you can and introduce more RAW fruits and veggies as much as you can try mashing a banana with unsweetened cocoa and chill it sooooo good.  Last but not least if you do not take a multivitamin start doing so even if it's just a chewable.  Extra vitamin A, Zinc, Gingko Biloba, and acetyl l-cornitine will help.  I hope this helped.  I know it's a ton thrown at once but do these things gradually it won't happen overnight unless you want it to.  Oh and whatever you are taking meds for try to find a natural approach and slowly ditch the meds as things improve.  DO YOUR OWN RESEARCH THE DOCTORS ARE TO QUICK TO GIVE MEDS FOR EVERYTHING YOU CAN FIX THING ON YOUR OWN WITH ENOUGH RESEARCH!!!!!!!  Good luck!

     

    READ MORE
  • sbd1978 July 01, 2008
    sbd1978
    July 01, 2008

    Oh, I forgot to add that high DHEA levels, high testosterone levels, and acne are also symptoms.

    READ MORE
  • lorri May 25, 2008
    lorri
    May 25, 2008

    Hello,

     

    My DHEA level is/was high as well (317--normal range for women--(32-240)--I found this out from a dermatologist that I went to see about excess facial hair.  I also have bipolar and take Lamictal which has been amazing for me.  Anyway--I am now on "spironolactone" which is a diuretic that impacts the adrenal gland which is where DHEA is produced.

     

    It was iroinic to stumble on the fact that high DHEA levels are found in people with bipolar--My psychiatrist had never brought this up--It was just random luck from going to the dermatologist.

     

    Best Wishes--Lorrie

    READ MORE
    • Allison
      November 11, 2009
      Allison
      November 11, 2009

      WOW! I am bipolar and just had my DHEA level checked and it is through the roof. Double the numbers it should be for my age. I am also on Lamictal and it has changed my life for the better. I am having a CT Scan of ab. and pelvic to rule out any issues of poly. ovarian stuff goin on.

      READ MORE
    • Jessica
      March 10, 2012
      Jessica
      March 10, 2012
      I my dheas numbers are 5900 ... Way through the roof.. So far they said it's pcos. They found no tumors. But facial hair keeps increasing. READ MORE
  • psychkk October 17, 2008
    psychkk
    October 17, 2008

    I would strongly recommend visiting a traditional chinese medicine practitioner to help you balance your system with regards to the DHEA level or other menstrual related difficulties. Things that are not treatable or barely treatable in Western medicine are can be treated with traditional chinese medicine. Best of luck.

    READ MORE
  • cj2009 June 16, 2009
    cj2009
    June 16, 2009

    I see someone else suggested the drug metformin, which is what my endocrinologist prescribed.  But, as I am leery of putting chemicals in my body, I went on Dr. Mercola's No Grain Diet instead, after reading about PCOS on his site, and am happy with the results, my endocrinologist is also happy about it, even though I didn't take the metformin (glucophage) he prescribed.  He said, "Whatever you're doing, keep doing it."

    READ MORE
  • cj2009 June 16, 2009
    cj2009
    June 16, 2009

    Go on Dr. Mercola's No Grain Diet.  My DHEA levels dropped from 250-198 in 2.5 months and I'm waiting for the blood test results I took most recently to see how much farther they dropped.  Dr. Mercola's website is www dot mercola dot com.  A help with this diet is a book Against the Grain, don't have the author info handy, but you can find it easily.

    READ MORE
  • cv
    cv
    December 22, 2010
    cv
    cv
    December 22, 2010

    Yes; spironolacton is ver effective.

    READ MORE
  • Laura November 01, 2011
    Laura
    November 01, 2011

    I have the male pattern baldness going on too - 48 yrs. old...I'm taking Spirolactone 100 mg...Helps, but not enough..BCP helped..but my doctor does not want me on them at my age....Any other suggestions?  Desperate 

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.